Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 23, NWS Omaha, NE

May 24, 2020Antelope County, Knox County, Pierce County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 24, 2020, 1:58 AM CDT for Antelope County, Knox County, Pierce County, Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2020, 1:58 AM CDT (06:58 UTC)
Expired
May 24, 2020, 2:45 AM CDT
In force
47 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Antelope County, NE, Knox County, NE, Pierce County, NE

The radar

The Sioux Falls radar (KFSD), 164 km from the middle of the area, began a volume at 07:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 11:58 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2020-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2020-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
446 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
1484 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 11:41 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, May 23, 11:41 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1141 PM CDT Sat May 23 2020

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 353 PM CDT Sat May 23 2020

In near term, H5 ridging in place over the forecast area in the
 MCV infused short-wave moving into the upper Midwest early this
 afternoon.  More substantial short wave moving into the Great Basin
 region will provide upper level forcing for next round of rain
and thunderstorms. Remnants of outflow boundary from Friday
evening storms becoming more difficult to distinguished in data.
It's looking increasingly unlikely an isolated storm may found
along this boundary, given convective temperatures in the mid-80s,
and current temperatures ten degree blow that mark, and satellite
showing marked area of subsidence.

Attention turns toward this evening and overnight.  Increasing
upper divergence/influence will enhance isentropic ascent across
 the area provides enough lift for possibility of scattered showers
and storms to develop by mid- to late- evening across southeast
and east central Nebraska. Short term ensembles split on
development, but enough to warrant low chance PoPs. Better chance
of storms arrives after midnight. Storms currently developing lee
of northern Rockies develop MCS which will move across southern
South Dakota and northern Nebraska. Simultaneously, backing moist
flow and weak disturbance ejecting from southern plains has the
potential of lighting up convection along low-level thetae
gradient which will be oriented from southern into central plains.
Once again, short term ensembles mixed in evolution. Better
chance for severe convection will be with northern MCS due to
better dynamic forcing and steeper lapse rates. Expect severe
threat to diminish after 09z as upper system lifts into upper
Midwest and flow becomes somewhat channel. This could set some
training of convection, with PWAT values about 150% of normal for
late May, but MCS looks progressive enough that extensive flash
flooding won't be an issue.

Sunday, evolution of convection again somewhat muddled with
 convective allowing models and synoptic models showing differences.
 Mesoscale boundaries and synoptic frontal system will be in
place across the CWA. Do expect a break in showers and storms with
mesoscale subsidence in wake of MCS; however, with better low
level WAA, and continued influx of low level moisture, expect
storms to ignite. With upper level flow becoming increasingly
meridional, expect storms to take on mainly a linear mode with
some training possible. Due to lower confidence in where
boundaries will be located and extent of convection, will hold off
on any sort of flash flood watch for now, but it will need to be
considered by later shifts.

Broad southerly, moist flow continues Monday into early Tuesday,
then gradually eastward shift of deep longwave cyclone place
forecast area on anticyclonic shear side of wave, with weak
ridging. Expect convection trends to diminish somewhat on Tuesday
as a result. Also main vortex at base of trough becomes
increasingly barotropic, some that should limit extent of
precipitation Wednesday into Thursday. By late in the weak H5
ridge builds over desert southeast and extends into western
portions of CWA. That should help shut down precip chances.

Except for Sunday, across southeast portions of CWA, temperatures
will trend cooler than normal for late May due to precipitation
and clouds. Temperatures late in the period may need to be
increased upward due to aforementioned increase in heights.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1140 PM CDT Sat May 23 2020

An MCS evolving over central NE will progress through portions of
eastern NE overnight into Sunday morning. KOFK is most likely to
be impacted by this system with variably gusty winds and potential
for MVFR to IFR ceilings and visibilities. KOMA and KLNK may
receive more of a glancing blow toward daybreak Sunday. Ahead of
the MCS, a strong low-level jet will result in LLWS at KOMA and
KLNK overnight. Another round of thunderstorms is expected late
Sunday afternoon and evening at KOMA and KLNK.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Fortin
AVIATION...Mead
Hazardous weather outlook, May 23, 5:39 PM CDT, 8 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
539 PM CDT Sat May 23 2020

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-241245-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
539 PM CDT Sat May 23 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

Strong to severe storms remain possible tonight mainly north of a
Columbus to Tekamah to Harlan, Iowa line. The primary hazards will
be hail to quarter size, damaging wind gusts of 60 to 70 mph, and
locally heavy rainfall. Initial storm development may occur as
early as 9 or 10 PM over portions of northeast Nebraska with hail
being the primary hazard. A separate line of thunderstorms is
expected to move through northeast Nebraska and west-central Iowa
between 2 AM and 6 AM. Damaging wind gusts and locally heavy
rainfall will be the primary hazards with those storms.

Another round of strong to severe storms is expected to
materialize on Sunday afternoon and evening along a cold front
moving through the area. The timing of the front remains somewhat
uncertain, but it appears that the best potential for severe
storms will be along and south of a line from Lincoln to Omaha to
Harlan, IA. Large hail, damaging winds, and heavy rainfall will be
the primary hazards.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

The potential for strong storms and heavy rainfall will continue
through Monday.

Thunderstorm chances remain in the forecast through much of the
upcoming week. Organized severe storm potential appears low at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday afternoon and evening.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 1:56 AM CDTSevere Thunderstorm WarningOAXAntelope, Boone, Madison, Platte49 min
May 24, 2:33 AM CDTSevere Thunderstorm WarningOAXCedar, Knox, Madison, Pierce, Wayne42 min
May 24, 2:37 AM CDTSevere Thunderstorm WarningOAXAntelope, Boone, Butler, Colfax, Cuming, Madison and 3 more38 min
May 24, 3:13 AM CDTSevere Thunderstorm WarningOAXCedar, Knox, Pierce, Wayne47 min
May 24, 3:15 AM CDTSevere Thunderstorm WarningOAXButler, Colfax, Cuming, Dodge, Platte, Saunders and 2 more45 min
May 24, 3:47 AM CDTSevere Thunderstorm WarningOAXBurt, Butler, Colfax, Cuming, Dodge, Saunders and 2 more43 min
May 24, 4:00 AM CDTFlash Flood WatchOAXBoone, Butler, Cass, Gage, Jefferson, Johnson and 8 more39 hr
May 24, 4:16 AM CDTSpecial Weather StatementOAXButler, Saline, Saunders, Seward29 min
May 24, 4:26 AM CDTSevere Thunderstorm WarningOAXBurt, Dodge, Douglas, Saunders, Thurston, Washington49 min
May 24, 4:35 AM CDTSpecial Weather StatementOAXLancaster, Saline, Saunders25 min
May 24, 4:54 AM CDTSevere Thunderstorm WarningOAXCass, Douglas, Lancaster, Otoe, Sarpy, Saunders and 1 more51 min
May 24, 5:12 AM CDTSevere Thunderstorm WarningOAXBurt, Douglas, Washington33 min
May 24, 5:17 AM CDTSevere Thunderstorm WarningOAXCass, Douglas, Lancaster, Otoe, Sarpy, Saunders43 min
May 24, 5:38 AM CDTSevere Thunderstorm WarningOAXDouglas52 min
May 24, 5:47 AM CDTSevere Thunderstorm WarningOAXCass, Otoe, Sarpy43 min
May 24, 6:26 AM CDTSevere Thunderstorm WarningOAXCass, Otoe49 min
May 24, 8:58 AM CDTRiver Flood AdvisoryOAXSaline11 hr
May 24, 8:58 AM CDTRiver Flood AdvisoryOAXGage25 hr
May 24, 8:58 AM CDTRiver Flood AdvisoryOAXSaline33 hr
May 24, 8:58 AM CDTRiver Flood AdvisoryOAXSeward25 hr
May 24, 2:25 PM CDTSevere Thunderstorm WarningOAXPawnee, Richardson35 min
May 24, 4:47 PM CDTAreal Flood AdvisoryOAXJohnson, Otoe3 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.